Kansas, 2024

Damaging Winds in Kansas, July 16, 2024

July 16, 2024 · NWS TOP · 33 events in 8 counties and zones

A morning line of storms produced a swath of damaging winds as it moved across the Interstate 70 corridor in central and east-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A morning line of storms produced a swath of damaging winds as it moved across the Interstate 70 corridor in central and east-central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 16, 2:09 AM CST, 2 hours 5 minutes earlier. Its key messages:

  • As a cold front slows across northeast Kansas, a series of impulses trigger scattered storms this morning through the evening hours. A few of these storms may produce gusty winds to around 50 mph and locally heavy rainfall.
  • Heat indices from 100 to 103 are expected this afternoon along and south of I-35.
  • Below normal temperatures settle in Wednesday onward, followed by precip chances returning this weekend.&&
Area forecast discussion, Jul 16, 2:09 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
309 AM CDT Tue Jul 16 2024

.KEY MESSAGES...

- As a cold front slows across northeast Kansas, a series of impulses
  trigger scattered storms this morning through the evening
  hours. A few of these storms may produce gusty winds to around
  50 mph and locally heavy rainfall.

- Heat indices from 100 to 103 are expected this afternoon along
  and south of I-35.

- Below normal temperatures settle in Wednesday onward, followed
  by precip chances returning this weekend.&&

.DISCUSSION...
Issued at 308 AM CDT Tue Jul 16 2024

Series of embedded perturbations noted withing the quasi-westerly
flow aloft across the central plains region this morning. The
strongest impulse over western Kansas has developed a cluster of
convection while more scattered activity is developing upstream into
north central Kansas, in proximity to the 850 mb front where
isentropic ascent along the 310-320K surfaces is gradually
increasing through sunrise. Despite variances in short term guidance
on the evolution of this activity, models and observations are
consistent in ample MUCAPE and effective shear values up to 35 kts
to sustain activity as the shortwave trough slides eastward into
eastern Kansas later today. The depth of the wave is not
particularly strong so there is some uncertainty on the coverage of
precipitation during the morning period. Nevertheless, it seems
prudent to maintain low chance pops as activity should become more
isolated in the afternoon. Redevelopment of convection is possible
along the h85 boundary by late afternoon as SFC cape surges above
4000 J/KG with little to no inhibition. Effective shear is fairly
weak and lapse rates are not too impressive so would believe
coverage to be isolated at best. Updrafts may be capable of strong
wind gusts up to 50 mph. Additionally, another shortwave trough is
progged to slide southeast this evening, developing a cluster of
storms across southern NE. These storms may impact north central
areas this evening, producing severe wind gusts and hail. Activity
gradually weakens overnight while another round of showers and
storms focuses across southern Kansas and northern Kansas. In
collaboration with our southern neighbors, opted to keep slight pops
this evening, however latest guidance would support better forcing
near the front being south of the CWA with much of the area being
dry overnight.

The cooler airmass arrives Wednesday morning as gusty northeast
winds in the afternoon bring high temperatures down to the lower and
middle 80s. Dry, cool, and mostly sunny conditions reign through
Friday. Abnormally cool sfc high pressure continues to spread
southwestward this weekend as a southward moving upper low increases
cloud cover, storm chances, and reinforcing cooler air with highs
around 80 and lows in the low 60s through early next week. Timing of
the upper trough is somewhat similar between GFS and EC ensembles of
highest pops on Saturday evening however, precip chances may linger
into next week as ridging over the southeast CONUS may slow the
progression of the upper low away from the region.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1214 AM CDT Tue Jul 16 2024

VFR at terminals with focus being on the passing FROPA and
increasing scattered TSRA developing over western KS, reaching
terminals aft 10Z. Maintained the TEMPO mention, even though
latest guidance is trending less in coverage of storms and may
be slightly further north of sites as well. Winds veer to the
northeast aft 15Z around 10 kts through the afternoon. Models
hint at the possibility for isolated TSRA redeveloping aft 22Z
near KTOP/KFOE. Will monitor trends and consider mentioning at
next issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, Jul 16, 2:14 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 AM CDT Tue Jul 16 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-170815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 AM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Scattered storms are likely this morning with additional development
possible through the afternoon. A few storms may be strong to severe
with wind gusts up to 60 mph being the main hazard.

Additional severe storms may move into north central Kansas this
evening. These storms would be capable of large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 16, 2:59 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
359 AM CDT Tue Jul 16 2024

KSZ008-009-020-021-160945-
Republic-Clay-Cloud-Washington-
359 AM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON...NORTHERN CLAY AND CLOUD COUNTIES THROUGH
445 AM CDT...

At 359 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Vining, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Concordia, Clyde, Clifton, Linn, Greenleaf, Jamestown, Palmer,
Agenda, Aurora, and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
north central Kansas.

&&

LAT...LON 3964 9793 3979 9699 3957 9692 3957 9696
      3951 9696 3938 9793
TIME...MOT...LOC 0859Z 259DEG 20KT 3965 9730

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

101

The radar

The Topeka radar (KTWX), 127 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 16, 4:14 AM CST to 4:15 AM CST
Where
Ottawa County, 1.28 mi ESE of Minneapolis
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.120, -97.700

Tree around one foot in diameter snapped in Minneapolis.

Thunderstorm Wind, Clay

When
July 16, 4:36 AM CST to 4:37 AM CST
Where
Clay County, 0.87 mi NW of Longford
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -97.330

Six inch tree limb down in Longford.

Thunderstorm Wind, Dickinson

When
July 16, 4:58 AM CST to 4:59 AM CST
Where
Dickinson County, 2.55 mi ESE of Upland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -96.980

Trained spotter estimated 60 to 70 mph wind gusts.

Thunderstorm Wind, Clay

When
July 16, 4:59 AM CST to 5:00 AM CST
Where
Clay County, 0.53 mi W of Clay Center
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.380, -97.130

Tree down on Third Street in Clay Center.

Thunderstorm Wind, Geary

When
July 16, 5:08 AM CST to 5:09 AM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Estimated 60 mph gust.

Thunderstorm Wind, Geary

When
July 16, 5:14 AM CST to 5:15 AM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Spotter updated previous report with estimate of 65 to 70 mph winds.

Thunderstorm Wind, Dickinson

When
July 16, 5:15 AM CST to 5:16 AM CST
Where
Dickinson County, 2.98 mi SE of Upland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -96.980

Estimated gusts of 70 mph.

Thunderstorm Wind, Dickinson

When
July 16, 5:15 AM CST to 5:16 AM CST
Where
Dickinson County, 2.55 mi ESE of Upland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -96.980

Estimated 60-70 mph wind gusts.

Thunderstorm Wind, Pottawatomie

When
July 16, 5:36 AM CST to 5:37 AM CST
Where
Pottawatomie County, 0.54 mi E of St George
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -96.420

Estimated 60 to 70 mph wind gusts.

Thunderstorm Wind, Pottawatomie

When
July 16, 5:50 AM CST to 5:51 AM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.390, -96.410

Estimated 70 mph winds, also power out across town.

Thunderstorm Wind, Shawnee

When
July 16, 6:05 AM CST to 6:06 AM CST
Where
Shawnee County, 2.14 mi NNE of Rossville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.160, -95.940

Estimated 65 mph gust.

Thunderstorm Wind, Shawnee

When
July 16, 6:10 AM CST to 6:11 AM CST
Where
Shawnee County, 3.2 mi SSE of Valencia
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.030, -95.850

Home weather station measured 58 mph gust.

Thunderstorm Wind, Shawnee

When
July 16, 6:11 AM CST to 6:12 AM CST
Where
Shawnee County, 1.28 mi WNW of Menoken
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.090, -95.770

Estimated 60 to 70 mph winds and near zero visibility in heavy rain.

Thunderstorm Wind, Shawnee

When
July 16, 6:19 AM CST to 6:20 AM CST
Where
Shawnee County, 0.87 mi SW of Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.040, -95.690

Mping base level report of wind damage.

Thunderstorm Wind, Shawnee

When
July 16, 6:20 AM CST to 6:21 AM CST
Where
Shawnee County, 2.14 mi NNW of Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.080, -95.690

Mping base level report of wind damage.

Thunderstorm Wind, Shawnee

When
July 16, 6:20 AM CST to 6:21 AM CST
Where
Shawnee County, 1.48 mi NNE of Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.070, -95.670

Mping base level report of wind damage.

Thunderstorm Wind, Shawnee

When
July 16, 6:22 AM CST to 6:23 AM CST
Where
Shawnee County, 2.96 mi SSW of Elmont
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.130, -95.720

Tree limbs down, estimated 65 mph gusts.

Thunderstorm Wind, Shawnee

When
July 16, 6:22 AM CST to 6:23 AM CST
Where
Shawnee County, 1.48 mi NNW of Pauline
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.990, -95.690

KDOT mesonet station.

Thunderstorm Wind, Shawnee

When
July 16, 6:23 AM CST to 6:24 AM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -95.670

KFOE asos recorded gust.

Thunderstorm Wind, Jefferson

When
July 16, 6:24 AM CST to 6:25 AM CST
Where
Jefferson County, 0.54 mi E of Grantville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.080, -95.560

Mping base level report of wind damage.

Thunderstorm Wind, Jefferson

When
July 16, 6:25 AM CST to 6:26 AM CST
Where
Jefferson County, 1.75 mi NW of Newman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.100, -95.490

Mping base level report of wind damage.

Thunderstorm Wind, Shawnee

When
July 16, 6:25 AM CST to 6:26 AM CST
Where
Shawnee County, 0.54 mi W of (Top)billard Arpt to
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.070, -95.630

KTOP asos measurement.

Thunderstorm Wind, Shawnee

When
July 16, 6:28 AM CST to 6:29 AM CST
Where
Shawnee County, 3.29 mi ENE of Lake Shawnee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.030, -95.520

Mping report of 3 inch tree limbs broken and/or power poles snapped.

Thunderstorm Wind, Shawnee

When
July 16, 6:29 AM CST to 6:30 AM CST
Where
Shawnee County, 4.29 mi E of Lake Shawnee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.020, -95.500

Mping base level report of wind damage.

Thunderstorm Wind, Jefferson

When
July 16, 6:39 AM CST to 6:40 AM CST
Where
Jefferson County, 0.54 mi E of Perry
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.080, -95.390

Large tree uprooted. Time estimated by radar.

Thunderstorm Wind, Jefferson

When
July 16, 6:40 AM CST to 6:41 AM CST
Where
Jefferson County, 3.2 mi SSE of Ozawkie
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.180, -95.420

A 6.5 inch diameter tree down and one foot diameter tree down.

Thunderstorm Wind, Douglas

When
July 16, 6:43 AM CST to 6:44 AM CST
Where
Douglas County, 4.07 mi SSW of Lawrence
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.920, -95.270

Tree uprooted and laying on house.

Thunderstorm Wind, Douglas

When
July 16, 6:43 AM CST to 6:44 AM CST
Where
Douglas County, 2.12 mi NW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.990, -95.260

Off-duty NWS meteorologist estimated 70 mph winds.

Thunderstorm Wind, Douglas

When
July 16, 6:45 AM CST to 6:46 AM CST
Where
Douglas County, 4.18 mi N of Pleasant Grove
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -95.280

Personal weather station recorded gust.

Thunderstorm Wind, Jefferson

When
July 16, 6:47 AM CST to 6:48 AM CST
Where
Jefferson County, 0.53 mi E of Valley Falls
Measured
61 kt (70 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
39.330, -95.460

Fire chief estimated 70 mph wind gusts near Valley Falls.

Thunderstorm Wind, Jefferson

When
July 16, 6:50 AM CST to 6:51 AM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Five foot diameter tree blown down onto three buildings, small shed flipped.

Thunderstorm Wind, Jefferson

When
July 16, 7:01 AM CST to 7:02 AM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Tree down on house.

Thunderstorm Wind, Jefferson

When
July 16, 7:04 AM CST to 7:05 AM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Fire chief reported 60 mph gusts around town in McLouth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195626, 1195633, 1195635, 1195638, 1195640, 1195641, 1195663, 1195665, 1195667, 1195669, 1195674, 1195675, 1195676, 1195686, 1195687, 1195688, 1195691, 1195692, 1195693, 1195694, 1195695, 1195696, 1195697, 1195698, 1195699, 1195700, 1195701, 1195703, 1195704, 1195705, 1195706, 1195708, 1195709.